Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 27, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 12, 2006, 8:08 PM CST for Appanoose County, Davis County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2006, 8:08 PM CST (02:08 UTC)
- Expired
- Mar 12, 2006, 9:00 PM CST
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Appanoose County, IA, Davis County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 8:18 PM CST | HAIL 1 | 5 W Bloomfield, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 7:28 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 756 m²/s²
- 0-3 km storm-relative helicity
- 1064 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130209 SVRDMX IAC007-051-130300- /O.NEW.KDMX.SV.W.0027.060313T0208Z-060313T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 808 PM CST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA. DAVIS COUNTY IN SOUTHEAST IOWA. * UNTIL 900 PM CST. * AT 806 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF BLOOMFIELD...OR 24 MILES SOUTH OF OTTUMWA...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DRAKESVILLE BY 815 PM CST. NEAR FLORIS BY 825 PM CST. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING FOR APPANOOSE AND DAVIS COUNTIES. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. AT 803 PM...QUARTER SIZE HAIL AND 40 TO 50 MPH WINDS WERE REPORTED BY A NATIONAL WEATHER SERVICE SPOTTER IN MOULTON. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4059 9309 4062 9220 4089 9219 4091 9264 $$ JOHNSON
3 follow-up statements
000 WWUS53 KDMX 130229 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 828 PM CST SUN MAR 12 2006 IAC007-051-130300- /O.CON.KDMX.SV.W.0027.000000T0000Z-060313T0300Z/ DAVIS IA-APPANOOSE IA- 828 PM CST SUN MAR 12 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN APPANOOSE AND DAVIS COUNTIES UNTIL 900 PM CST... AT 827 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF LANCASTER...OR 25 MILES NORTHWEST OF MEMPHIS...AND MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR BLOOMFIELD BY 840 PM CST. NEAR PULASKI BY 845 PM CST. AT AROUND 820 PM...NICKEL TO QUARTER SIZE HAIL WAS REPORTED 5 MILES WEST OF BLOOMFIELD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR SOUTHEASTERN IOWA. LAT...LON 4059 9309 4062 9220 4089 9219 4091 9264 $$ JOHNSON
000 WWUS53 KDMX 130247 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 846 PM CST SUN MAR 12 2006 IAC007-130256- /O.CAN.KDMX.SV.W.0027.000000T0000Z-060313T0300Z/ APPANOOSE IA- 846 PM CST SUN MAR 12 2006 ...THE SEVERE THUNDERSTORM WARNING FOR APPANOOSE COUNTY HAS BEEN CANCELLED... AT 831 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR SOUTHEASTERN IOWA. LAT...LON 4061 9265 4062 9220 4089 9219 4091 9264 $$ IAC051-130300- /O.CON.KDMX.SV.W.0027.000000T0000Z-060313T0300Z/ DAVIS IA- 846 PM CST SUN MAR 12 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DAVIS COUNTY UNTIL 900 PM CST... AT 831 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF BLOOMFIELD...OR 23 MILES NORTHWEST OF MEMPHIS...AND MOVING NORTHEAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF DAVIS COUNTY...INCLUDING THE LOCATION OF PULASKI. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR SOUTHEASTERN IOWA. LAT...LON 4061 9265 4062 9220 4089 9219 4091 9264 $$ JOHNSON
000 WWUS53 KDMX 130300 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CST SUN MAR 12 2006 IAC051-130310- /O.EXP.KDMX.SV.W.0027.000000T0000Z-060313T0300Z/ DAVIS IA- 900 PM CST SUN MAR 12 2006 ...THE SEVERE THUNDERSTORM WARNING FOR DAVIS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 857 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR SOUTHEASTERN IOWA. LAT...LON 4061 9265 4062 9220 4089 9219 4091 9264 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 8:03 PM CST, 5 minutes earlier.
Area forecast discussion, Mar 12, 8:03 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 803 PM CST SUN MAR 12 2006 FORECAST UPDATE FOR ALL PRODUCTS SENT AS CONVECTIVE EVENT UNFOLDING SOUTHEAST. SOUTHEAST HAS POTENTIAL FOR HEAVY RAIN/TRAINING AND NUMEROUS HAIL STORMS WITH LOW FREEZING LEVELS. TOR THREAT APPEARS TO BE BECOMING LIMITED WITH AS THUNDERSTORMS ADVANCE FARTHER NORTH OF BAROCLINIC ZONE INTO COOLER AIR. FARTHER NORTH SEE INTERMITTENT SNOW IN ESTHERVILLE AREA WHILE FRREZING AIR HAS YET TO SINK SOUTH INTO CWA AND MID LEVEL FRONTOGENETICAL FORCING HAS YET TO BECOME ESTABLISHED AND WILL EXPECTED TO CONTINUE TO SEE CONVECTIVE SHRA/SHSN OR DRIZZLE FOR NEXT COUPLE OF HOURS IN THOSE LOCATIONS IN THE FAR NW. && .DMX WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR NORTH CENTRAL IOWA. BLOWING SNOW ADVISORY FOR ALONG AND NORTH OF HIGHWAY 20 FROM 6AM CST MONDAY THROUGH NOON MONDAY. SEVERE THUNDERSTORM WATCH EAST OF A MARSHALLTOWN TO CORYDON LINE THROUGH 2 AM. && RUSSELL
Hazardous weather outlook, Mar 12, 4:14 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 414 PM CST SUN MAR 12 2006 IAZ061-062-073>075-082>086-093>097-132215- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE- WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 414 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF A TAMA TO DES MOINES TO MOUNT AYR LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL PERSIST OVER SOUTHEAST IOWA THIS EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AS WELL AS HEAVY RAIN...LIGHTNING AND TORNADOES POSSIBLE SOUTH AND EAST OF A MARSHALLTOWN TO DES MOINES AND CLARINDA LINE. THE SEVERE THUNDERSTORM THREAT WILL CONTINUE THROUGH AT LEAST MIDNIGHT WHILE SOME THUNDERSTORMS WILL STILL BE POSSIBLE OVERNIGHT THROUGH AROUND 3 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT. IAZ046>050-057>060-070>072-081-092-132215- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-ADAMS-TAYLOR- 414 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF A WATERLOO TO BOONE TO DENISON LINE...AND NORTH OF A TAMA TO DES MOINES TO CLARINDA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 6 PM OVER CENTRAL IOWA. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AS WELL AS HEAVY RAIN...LIGHTNING. THE SEVERE THUNDERSTORM THREAT WILL CONTINUE THROUGH THE MID EVENING WHILE SOME THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW WILL FALL OVERNIGHT THROUGH THE EARLY MORNING HOURS ON MONDAY. ACCUMULATIONS WILL BE LIGHT...HOWEVER NORTHWEST WINDS IN THE 20 TO 30 MPH RANGE WITH GUSTS TO 35 MPH WILL CAUSE BLOWING SNOW REDUCING VISIBILITIES TO LESS THAN ONE MILE THROUGH THE MORNING AND AFTERNOON ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. IAZ004>007-015>017-023>028-033>039-044-045-132215- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL- 414 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF A DENISON TO BOONE TO WATERLOO LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW...MODERATE TO HEAVY AT TIMES WILL REDEVELOP OVER NORTH CENTRAL IOWA BY 8 PM AND CONTINUE OVERNIGHT. ACCUMULATIONS IN THE 2 TO 5 INCH RANGE NORTH OF A MASON CITY TO SAC CITY LINE...WITH LOCALLY HIGHER AMOUNTS NEAR THE MINNESOTA STATE LINE WILL MAKE TRAVEL HAZARDOUS OVERNIGHT AND EARLY MONDAY. NORTHWEST WINDS INCREASING TO THE 20 TO 30 MPH RANGE WITH GUSTS TO AROUND 35 MPH WILL CAUSE BLOWING SNOW THROUGH THE DAY. VISIBILITIES WILL BE REDUCED TO LESS THAN ONE HALF MILE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW WILL CONTINUE OVERNIGHT THROUGH THE EARLY MORNING HOURS ON MONDAY. ADDITIONAL ACCUMULATIONS WILL BE LIGHT...HOWEVER NORTHWEST WINDS IN THE 20 TO 30 MPH RANGE WITH GUSTS TO 35 MPH WILL CAUSE BLOWING SNOW REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE THROUGH THE MORNING AND AFTERNOON ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER SNOWFALL AMOUNTS ARE APPRECIATED. RUSSELL
In the hours before
Local storm report, Mar 12, 2:23 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
223 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 7 SE BLOOMFIELD 40.68N 92.32W
03/12/2006 DAVIS IA LAW ENFORCEMENT
STATE PATROL REPORTS THUNDERSTORM WIND CAUSED ROOF OF
HOUSE COLLAPSED INTO HOME. ALSO POWERPOLES BLOWN DOWN.
&&
31Local storm report, Mar 12, 2:46 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 7 SE BLOOMFIELD 40.68N 92.32W
03/12/2006 DAVIS IA EMERGENCY MNGR
A TOTAL OF FOUR ROOFS SUSTAINED DAMAGE DUE TO APPARENT
THUNDERSTORM WINDS.
&&
JOHNSONLocal storm report, Mar 12, 7:07 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL DES MOINES 41.58N 93.62W
03/12/2006 E0.88 INCH POLK IA TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER 5
BLOCKS NORTH OF DRAKE UNIVERSITY AT 7 PM.
&&
RUSSELLLocal storm report, Mar 12, 8:04 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL ELDON 40.92N 92.22W
03/12/2006 E0.88 INCH WAPELLO IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Mar 12, 8:05 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL N MOULTON 40.69N 92.67W
03/12/2006 E1.00 INCH APPANOOSE IA TRAINED SPOTTER
&&
JOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:58 PM CST | Severe Thunderstorm Warning | DMX | Polk | 31 min |
| Mar 12, 7:02 PM CST | Severe Thunderstorm Warning | DMX | Davis | 28 min |
| Mar 12, 7:25 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 50 min |
| Mar 12, 7:53 PM CST | Severe Thunderstorm Warning | DMX | Wapello | 52 min |
| Mar 12, 8:21 PM CST | Tornado Warning | DMX | Davis | 24 min |
| Mar 12, 11:20 PM CST | Severe Thunderstorm Warning | DMX | Wapello | 19 min |
| Mar 13, 12:04 AM CST | Severe Thunderstorm Warning | DMX | Marshall | 26 min |
| Mar 13, 12:31 AM CST | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 44 min |
| Mar 13, 7:32 AM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 39 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.